ANTIMICROBIAL TOXICITIES: COMMON SIDE EFFECTS & ALLERGIC REACTIONS
Rajandeep Kaur* and Gurpreet Singh
The overall incidence of ADRs to antimicrobials increases day by day. Generalized adverse events are common to most antibiotics (e.g., gastrointestinal distress with any oral antibacterial drug), but certain antibiotics are associated with specific effects. Some adverse events are mild, e.g., yellowing of the teeth for tetracyclines. More serious side effects include photosensitivity and anaphylactic reactions observed with many agents, ototoxicity following aminoglycoside therapy, chondrotoxicity and retinopathy with fluoroquinolones. Penicillins are known to cause a wide spectrum of neurotoxic manifestations including encephalopathy, behavioural changes, myoclonus, seizures as well as NCSE. Populations at risk of neurotoxicity associated with various groups of antibiotics include those with extremes of age, critical illness, renal dysfunction and prior neurological disease. Knowledge of neurotoxic effects is essential for clinicians in order to avoid this preventable complication. Knowledge of selection of an appropriate antibiotic, pharmacokinetics and dosage adjustments in those at risk may aid in the prevention of toxicity associated with these drugs.
Keywords: ADRs, Antibiotic toxicity, Neurotoxicity.
[Full Text Article]